Contraceptive Pill Use Caused Stroke 26-year old Woman, Leaving Her Paralyzed
A 26-year old woman in UK suffered a stroke which left her paralysed, reportedly from using contraceptive pills.
According to Daily Mail, Donna Watson of County Durham suffered a stroke four months after delivering a child. Watson was put on Rigevidon after giving birth, to prevent subsequent pregnancies. Two months into using the pill, she suffered a stroke and later woke up in University Hospital of Hartlepool unable to move or talk. Before her pregnancy, Watson was on a different pill for nearly two years which had not caused any problems.
The incident has brought to fore the unknown side effects of the pill, which millions of women across the world use to prevent pregnancy. While side effects like mild headaches are common, blood clots and stroke are rare. Doctors while admitting the rarity of such instances, say hormones in the pill like estrogen can affect several organs of the body.
"Women who take even a low-estrogen birth control pill may be twice as likely to have a stroke than those who don't and the risk may increase if other risk factors are present," says the American Stroke Association while pointing out that more than 100,000 women in the US will have a stroke this year.
An MRI showed two blood clots in the Watson's brain stem. The doctor told her the clots are attributable to the pill. Pregnant women have an increased risk for blood clot, compared to women using the pill whose risk is higher than women not using it.
The doctors told Watson's family she may never move and she would take six months to leave the hospital. Within in three months she was able to leave the hospital and learn to walk again. However paralytic stroke affected her coordination and movement. The stroke nearly affected all of the right side of Watson's body leaving her right arm and right ankle unusable.